West Virginia, 2003

Flash Flood in West Virginia, May 10, 2003

May 10, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 10, 2:45 PM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 10, 2:45 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT SAT MAY 10 2003

NEXT AREA OF RAIN APPROACHING THE CWA AND WILL FALL OVER SATURATED
GROUND.  NUMEROUS FLOOD WARNINGS AND A WATCH FOR THE ENTIRE AREA ARE
VALID.  WILL CONSIDER EXTENDING THE FLOOD WATCH INTO SUNDAY WHEN THE
FRONT IS SCHEDULED TO ARRIVE.

MAIN COLD FRONT STILL BACK IN MO AT THIS TIME AND SHOULD MOVE
THROUGH AROUND 15Z SUNDAY.  AFTER THAT, THE LOW WRAPS UP AND BLASTS
US WITH COOL, EARLY SPRINGLIKE WEATHER FOR NEXT WEEK.  LOOKS LIKE
WINDS MAY GUST OVER 30 KTS ON MONDAY.

EXTENDED SHOWS A LOW DROPPING INTO THE SOUTHEAST LATE WEEK THEN
WOBBLES UP THE EAST COAST SO WE MAY SEE A RETURN TO WET WEATHER BY
THE END OF THE WEEK.

FCSTID =   25

.PBZ...
MD...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE MDC023.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES PAC051...
PAC059.

FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES PAC003...PAC007...
PAC125...PAC129.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE WVC051.

FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES WVC061...WVC077...
WVC093.

FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONES WVC009...WVC029...
WVC069.

FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, May 10, 12:19 PM EST, 6 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-101900-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS FAR
SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND PART OF EAST
CENTRAL OHIO THROUGH THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF
SEVERE THUNDERSTORMS RUNS FROM APPROXIMATELY STEUBENVILLE TO
COLUMBIANA IN OHIO...TO SHARON...FRANKLIN...DUBOIS...UNIONTOWN IN
WESTERN PENNSYLVANIA BACK TO STEUBENVILLE OHIO. SEVERE
THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL.  THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA UNTIL 10 PM
TONIGHT AND MAY HAVE TO BE EXTENDED. RAIN AMOUNTS OF MORE THAN AN
INCH AND A HALF IN A COUPLE OF HOURS CAN CAUSE FLOODING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THESE
STORMS CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5
INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE
FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY LATER THIS AFTERNOON
AND TONIGHT AND MAY BE REQUIRED ON SUNDAY.

In the hours before

Local storm report, May 10, 1:40 PM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
240 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    ELLIOTTSVILLE             PA   WIND DAMAGE
05/10/03   FAYETTE                        TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

0640 AM    7NW WAYNESBURG            PA   1.00 INCH HAIL
05/10/03   GREENE                         REPORTED BY HIGHWAY
                                          DEPARTMENT

0600 AM    SALT FORK STATE PARK      OH   WIND DAMAGE
05/10/03   GUERNSEY                       TREES DOWN
                                          REPORTED LAW
                                          ENFORCEMENT
Special weather statement, May 10, 1:58 PM EST, 5 hours 7 minutes before
OHZ039-048-057-058-068-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT SAT MAY 10 2003

SHOWERS AND THUNDERSTORMS WILL BE MOVNG INTO MUSKINGUM AND COSHOCTON
COUNTIES BY 315 PM. THEY WILL MOVE INTO TUSCARAWAS...NOBLE...AND
GUERNSEY COUNTIES BY 345 PM. AT THIS TIME...THE STORMS ARE NOT
SEVERE. HOWEVER...STAY TUNED FOR MORE UPDATES THIS AFTERNOON AND
POSSIBLE WARNINGS.

THE STORMS MOVING INTO PORTIONS OF EAST CENTRAL OHIO ARE CURRENTLY
CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...HEAVY
DOWNPORS...AND BRIEF GUSTY WINDS TO NEAR 35 MPH.
Local storm report, May 10, 4:45 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    LISBON                    OH   WIND DAMAGE
05/10/03   COLUMBIANA                     LARGE LIMBS AND WIRES
                                          DOWN REPORTED BY SKYWARN
Special weather statement, May 10, 4:55 PM EST, 2 hours 10 minutes before
MDZ001-WVZ012-021>023-041-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 PM EDT SAT MAY 10 2003

SHOWERS AND SCATTERED THUNDERSTORMS ARE MOVING BACK INTO NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE STORM WITH THE
HEAVIEST RAIN WAS JUST WEST OF PRESTON COUNTY AND WILL MOVE TO NEAR
ROWLESBURG BY 620 PM.

THE GROUND IS ALREADY SATURATED FROM RAINS EARLIER IN THE DAY. BE
ALERT FOR THE POSSIBILITY OF FLOODING OVER ROADS...AND
STREAMS...CREEKS AND LOW LYING AREAS.
Special weather statement, May 10, 5:25 PM EST, 1 hour 40 minutes before
WVZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
625 PM EDT SAT MAY 10 2003

SCATTERED THUNDERSTORMS WILL BE MOVING ACROSS TUCKER COUNTY WEST
VIRGINIA UNTIL ABOUT 800 PM. THESE STORMS WILL HAVE BRIEF HEAVY
DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 35 MPH.

BE ALERT FOR RAPIDLY RISING WATER AND POOR VISIBILITY ON THE ROADS.
IF FLOODING BECOMES IMMINENT...A WARNING WILL BE ISSUED.

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Preston

When
May 10, 7:05 PM EST to 8:00 PM EST
Where
Preston County, Kingwood
Reported by
EMERGENCY MANAGER
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Mudslides and floods strike Route 7.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357617.